|Year : 2011 | Volume
| Issue : 6 | Page : 736-737
Azithromycin induced hepatocellular toxicity and hepatic encephalopathy in asymptomatic dilated cardiomyopathy
Bidyut Kumar Das
Department of Medicine, Institute of Post-Graduate Medical Education and Research and Seth Sukhlal Karnani Memorial Hospital, Kolkata-20, West Bengal, India
|Date of Submission||23-May-2011|
|Date of Decision||17-Jul-2011|
|Date of Acceptance||30-Aug-2011|
|Date of Web Publication||14-Nov-2011|
Bidyut Kumar Das
Department of Medicine, Institute of Post-Graduate Medical Education and Research and Seth Sukhlal Karnani Memorial Hospital, Kolkata-20, West Bengal
Source of Support: None, Conflict of Interest: None
Azithromycin is a widely used macrolide derivative and has generally been considered to be a very safe medication. Though gastrointestinal symptoms and reversible hearing loss are common, potentially serious side effects including angioedema and cholestatic jaundice occurred in less than one percent of patients. We report a case of asymptomatic dilated cardiomyopathy with Azithromycin induced severe hepatocellular toxicity and hepatic encephalopathy.
Keywords: Azithromycin, dilated cardiomyopathy, hepatocellular toxicity
|How to cite this article:|
Das BK. Azithromycin induced hepatocellular toxicity and hepatic encephalopathy in asymptomatic dilated cardiomyopathy. Indian J Pharmacol 2011;43:736-7
|How to cite this URL:|
Das BK. Azithromycin induced hepatocellular toxicity and hepatic encephalopathy in asymptomatic dilated cardiomyopathy. Indian J Pharmacol [serial online] 2011 [cited 2021 Sep 18];43:736-7. Available from: https://www.ijp-online.com/text.asp?2011/43/6/736/89841
| » Introduction|| |
Drugs are an important cause of liver injury and manifestations may range from asymptomatic elevation of liver enzymes to fulminant hepatic failure and may account for 20 to 40% of all instances of fulminant hepatic failure. More than 900 drugs, toxins, and herbs have been reported to cause liver injury. In the United States drugs are the most common cause of acute liver failure and 39% are due to Acetaminofen and 13% are idiosyncratic reaction due to other medications.  Early detection and discontinuation of offending agents can decrease the severity of hepatotoxicity. Knowledge of commonly implicated agents and high degree of suspicion are essential for an accurate diagnosis.
| » Case Report|| |
A seventy six years old male developed anorexia, nausea and right upper quadrant pain following intake of Azithral (Azithromycin) 500 mg per day for three days along with Rantac (Ranitidine-300 mg/day) and Calpol (Acetaminophen-500 mg) for upper respiratory tract infection. It was followed by passage of high color urine, jaundice, pruritis and gradual sleep disturbance and after four days he was admitted through emergency with altered sensorium and restlessness. No history of dyspnea, orthopnea, paroxysmal nocturnal dyspnea or edema could be elicited. He was non-alcoholic and was not suffering from any hepatic, cardiovascular or respiratory diseases and he took no other drugs within last three months.
At presentation he was restless, confused and blood pressure was 110/70, pulse 90/min and respiratory rate was 24/min. Jugular venous pulse was not elevated. He had icterus and enlarged tender hepatomegaly. Lung fields were clear and heart sounds were normally audible. There was no edema, splenomegaly or other stigmata of chronic liver disease.
Laboratory testing revealed normal serum urea, creatinine, fasting blood sugar, electrolytes and blood counts. Liver function test (LFT) showed total/ conjugated hyperbilirubinemia (7.0/4.1 mg%), markedly elevated alanine aminotransferase (ALT -1640 IU/L; normal range 9 to 40 IU/L), aspartate aminotransferase (AST-930 IU/L; normal range 10 to 35 IU/L), Alkaline phosphatase (ALP-1894 IU/L; normal range 30 to 120 IU/L) and a normal Lactate dehydrogenase (LDH-330 IU/L; range 105 - 333 IU/L) level. Reports of hepatotropic viruses were negative. Prothrombine time (INR-2.2) and serum Ammonia (83 μmol/L; normal range 10-40 μmol/L) were elevated. Ultrasonography showed hepatomegaly with dilated inferior vena cava and hepatic veins. There was no portal vein clot, splenomegaly or other pathology. On chest X-ray, the cardiothoracic index was augmented with clear lung fields. Echocardiography revealed dilated cardiomyopathy with 25% ejection fraction. The patient was treated conservatively and showed improvement of signs and symptoms and LFT within 14 days. A final diagnosis of probable Azithromycin induced hepatocellular toxicity with hepatic encephalopathy was considered
| » Discussion|| |
Acute hepatocellular injury, whether due to viral hepatitis, hepatic ischemia, or drug hepatotoxicity, results in elevated levels of serum aminotransferases (AST and ALT). In viral and drug-induced hepatitis, the AST and ALT levels steadily increase and peak in the low thousands range within seven to 14 days. In ischemic hepatitis serum LDH is reported to be markedly elevated and a ratio of serum ALT to LDH of < 1.5,  and serum ALP remains normal.
Drug induced hepatotoxicity is mainly due to Intrinsic/ predictable drug reactions or idiosyncratic and the risk factors are race, older age, female sex, pre existing liver disease, genetic factors, other co-morbidities and long acting drug formulation. Azithromycin has a long half-life and has been demonstrated to reach high liver concentrations, exceeding the serum levels by 50 folds. The early liver injury could be hypersensitivity-mediated and rare cases of cholestatic hepatitis,  and severe iatrogenic hepatitis requiring hepatic transplantation,  has been reported.
Our patient developed features of hepatocellular toxicity and hepatic encephalopathy one week after the last dose of Azithromycin with markedly elevated ALT, AST, ALP and serum ammonia levels. Elevated aminotransferase, conjugated hyperbilirubinemia and prolonged P- time are suggestive of subfulminant or fulminant necrosis. At presentation the patient was haemodynamically stable with a normal serum LDH level and there was no evidence of other organ dysfunction. Absence of clinical or radiological evidence of decompensated heart failure raises the possibility of an ischemic hepatitis unlikely. The diagnosis of Azithromycin induced Hepatotoxicity was considered because of the temporal relationship between drug intake and onset of clinical signs and symptoms and absence of other causes of liver disease. The Naranjo et al probability scale (score-six) and WHO causality assessment scale,  indicated Azithromycin as the probable/likely cause of the adverse drug associated hepatocellular toxicity in this case.
| » Conclusion|| |
Awareness and early reconition of Azithromycin induced hepatocellular toxicity could be life saving and rewarding while prescribing this commonly used macrolide derivative.
| » References|| |
|1.||Mehta N, Pinsky MR. Drug-Induced Hepatotoxicity. Available from: http://www.emedicine.medscape.com/article/169814. [Last accessed on 2011 Jun 14]. |
|2.||Cassidy WM, Reynolds TB. Serum lactic dehydrogenase in the differential diagnosis of acute hepatocellular injury. J Clin Gastroenterol 1994;19:118-21. |
|3.||Chandrupatla S, Demetris AJ, Rabinovitz M. Azithromycin-induced intrahepatic cholestasis. Dig Dis Sci 2002;47:2186-8. |
|4.||Canadian Adverse Reaction Newsletter. Vol. 7. Canada: Health Santé Canada; 1997. |
|5.||Causality Assessment scales. Available from: http://www.pharmacovigilance.co.in/casualityassesment.html [Last accessed on 2011 Jun 14]. |